Oklahoma, 2011

Excessive Heat in Oklahoma, June 26 to 27, 2011

June 26 to 27, 2011 · NWS TSA · 13 events in 13 counties and zones

A strong ridge of high pressure in the middle and upper atmosphere developed across the south central United States resulting in strong subsidence over the region. High temperatures climbed into the upper 90s to near 105 under mostly clear skies.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

A strong ridge of high pressure in the middle and upper atmosphere developed across the south central United States resulting in strong subsidence over the region. High temperatures climbed into the upper 90s to near 105 under mostly clear skies. This heat combined with fairly high relative humidity values resulted in afternoon heat index values, or apparent temperatures, in the 105 to 110 degree range. Very little relief was realized during the overnight period as temperatures only fell to near 80.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jun 26, 11:36 AM CST, 24 minutes earlier.

Area forecast discussion, Jun 26, 11:36 AM CST, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
1236 PM CDT SUN JUN 26 2011

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM.

CIRRUS BLOW OFF FROM THE STORMS IN SOUTHWEST MISSOURI WILL MOVE
OVER OR NEAR THE NORTHWEST ARKANSAS TAF SITES FROM THE NEXT FEW HOURS.

VFR CONDITIONS ARE EXPECTED AT ALL TAF SITES FOR THE NEXT 24
HOURS. GUSTY SOUTH WINDS WILL CONTINUE TODAY...DIMINISH TONIGHT
AND INCREASE AGAIN TOMORROW MORNING.

&&

.PREV DISCUSSION... /ISSUED 1232 PM CDT SUN JUN 26 2011/

DISCUSSION...
A FEW SHOWERS HAVE DEVELOPED IN NORTHWEST ARKANSAS BENEATH THE
CIRRUS BLOW OFF FROM THE STORMS TO THE NORTH. HAVE ADJUSTED THE
SKY AND WX GRIDS TO ACCOUNT FOR THIS. WE STILL EXPECT THE STORMS
IN SOUTHWEST MISSOURI TO WEAKEN WITH TIME AS THEY MOVE AWAY FROM
THE SOMEWHAT FASTER LOW-LEVEL FLOW. IF THEY CONTINUE SOUTHEAST THEY
WILL MOVE TOWARD WARMER MID-LVEL TEMPS AND LIKELY DISSIPATE. IF
THEY DO NOT DIE OFF IN THE NEXT COUPLE OF HOURS...AND CAN
CONTINUE TO MOVE SOUTHEAST...THEY WILL HAVE A CHANCE TO AFFECT
PARTS OF CARROLL COUNTY.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...EXCESSIVE HEAT WARNING UNTIL 10 PM MONDAY FOR OKZ054-OKZ055-
     OKZ059-OKZ060-OKZ064-OKZ065-OKZ066.

     HEAT ADVISORY UNTIL 10 PM MONDAY FOR OKZ049-OKZ053-OKZ056-OKZ061-
     OKZ067-OKZ070-OKZ071-OKZ072-OKZ073-OKZ074-OKZ075-OKZ076.

AR...HEAT ADVISORY UNTIL 10 PM MONDAY FOR ARZ019-ARZ020.

     EXCESSIVE HEAT WARNING UNTIL 10 PM MONDAY FOR ARZ029.

&&

SHORT TERM...08
LONG TERM....21
AVIATION...08
Hazardous weather outlook, Jun 26, 8:47 AM CST, 3 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
947 AM CDT SUN JUN 26 2011

ARZ001-002-010-011-019-020-029-OKZ049-053>076-271000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
947 AM CDT SUN JUN 26 2011

...UPDATE TO INCLUDE THUNDERSTORM CHANCE THIS MORNING...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.

SEVERE THUNDERSTORM.
	RISK...LIMITED.
	AREA...NORTHEAST OKLAHOMA NEAR THE KANSAS BORDER.
        ONSET...NOW...ENDING AROUND NOON.

DANGEROUS HEAT.
	RISK...ELEVATED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...EARLY AFTERNOON.

DISCUSSION...
A FEW THUNDERSTORMS HAVE DEVELOPED THIS MORNING IN EXTREME
SOUTHEAST KANSAS. THESE STORMS HAVE THE POTENTIAL TO PRODUCE LARGE HAIL.
THE STORMS WILL MOVE EAST AND THEN POSSIBLY SOUTHEAST. ANY
SOUTHEAST TURN WILL BRING THE STORMS INTO FAR NORTHEAST OKLAHOMA
DURING THE MORNING. THE ACTIVITY HAS DEVELOPED AT THE NOSE OF THE
LOW-LEVEL JET AND SHOULD WEAKEN LATER THIS MORNING AS THEY MOVE
FURTHER AWAY FROM THE FASTER LOW-LEVEL WINDS ALOFT.

DANGEROUS HEAT AND HUMIDITY WILL INTENSIFY TODAY...WITH MUCH OF
THE AREA WARMING INTO THE UPPER 90S TO NEAR 100 THIS AFTERNOON.
MAXIMUM HEAT INDEX VALUES WILL BE JUST OVER 105 ACROSS MOST OF
EASTERN OKLAHOMA AND WEST CENTRAL ARKANSAS...WITH NORTHWEST
ARKANSAS AND AREAS OF NORTHEAST OKLAHOMA TO THE EAST OF A VINITA
TO TAHLEQUAH LINE SEEING VALUES IN THE 100 TO 105 RANGE. OVERNIGHT
LOWS WILL CONTINUE TO BE WARM...WITH MID AND UPPER 70S ACROSS MOST
OF THE AREA TONIGHT...AND A FEW LOCATIONS ONLY DROPPING INTO THE
LOWER 80S. EXCESSIVE HEAT WARNINGS AND HEAT ADVISORIES HAVE BEEN
POSTED FOR A PORTION OF THE AREA. SEE THE LATEST NON PRECIPITATION
WARNING /OKCNPWTSA/ FOR DETAILS.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
LOCAL SPOTTER ACTIVATION MAY BE NEED IN EXTREME NORTHEAST OKLAHOMA
THIS MORNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
MONDAY...THUNDERSTORM POTENTIAL...HIGH WIND POTENTIAL...
DANGEROUS HEAT POTENTIAL.
TUESDAY...THUNDERSTORM POTENTIAL...DANGEROUS HEAT POTENTIAL.
WEDNESDAY...THUNDERSTORM POTENTIAL...DANGEROUS HEAT POTENTIAL.
THURSDAY...DANGEROUS HEAT POTENTIAL.
FRIDAY...DANGEROUS HEAT POTENTIAL.
SATURDAY...DANGEROUS HEAT POTENTIAL.

EXTENDED DISCUSSION...
THE EXCESSIVE HEAT AND GUSTY WINDS WILL CONTINUE INTO
MONDAY...WITH HEAT INDEX VALUES CLOSER TO 110 POSSIBLE FOR
PORTIONS OF EASTERN OKLAHOMA DURING THE AFTERNOON. A SLOW MOVING
COLD FRONT WILL LIKELY PUSH THROUGH PARTS OF NORTHEAST OKLAHOMA
AND NORTHWEST ARKANSAS MONDAY NIGHT AND TUESDAY...WHICH WILL
INCREASE THUNDERSTORM CHANCES INTO THE MIDDLE PART OF THE WEEK.
THE FRONT WILL BRING A BRIEF RESPITE FROM THE INTENSE HEAT AND
HUMIDITY FOR AT LEAST THE NORTHERN PORTION OF THE AREA...ALTHOUGH
THE EXCESSIVE HEAT WILL LIKELY RETURN BY THE LATTER PART OF THE
WEEK AS THE FRONT MOVES BACK NORTHWARD.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Special weather statement, Jun 26, 9:05 AM CST, 2 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1005 AM CDT SUN JUN 26 2011

OKZ057-058-261545-
CRAIG OK-OTTAWA OK-
1005 AM CDT SUN JUN 26 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 1045 AM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     NORTHEASTERN CRAIG AND NORTHERN OTTAWA

AT 1002 AM CDT...A STRONG THUNDERSTORM WAS LOCATED 20 MILES WEST OF
COMMERCE...MOVING EAST AT 30 MPH.

GUSTY WINDS FROM THIS STORM COULD MOVE OUT AHEAD OF THE HEAVIEST
RAIN AND HAIL AND INTO CRAIG AND OTTAWA COUNTIES.  LARGE HAIL IS
LIKELY OCCURRING IN THE CORE OF THE STORM IN KANSAS.  IF THE STORM
TURNS TOWARD THE SOUTHEAST OR DEVELOPS SOUTH...THEN THE LARGE HAIL
RISK WILL MOVE INTO EXTREME NORTHEAST OKLAHOMA.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT
WEATHER ADVISORY IS UPGRADED TO A WARNING.

LAT...LON 3684 9464 3698 9523 3701 9523 3700 9462
TIME...MOT...LOC 1502Z 278DEG 25KT 3703 9516
Special weather statement, Jun 26, 9:46 AM CST, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1046 AM CDT SUN JUN 26 2011

OKZ058-261630-
OTTAWA OK-
1046 AM CDT SUN JUN 26 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 1130 AM CDT
FOR THE FOLLOWING COUNTY...

IN NORTHEAST OKLAHOMA
     NORTHERN OTTAWA

AT 1044 AM CDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES WEST OF
CARDIN...MOVING EAST AT 25 MPH.

GUSTY WINDS TO 45 MPH COULD MOVE INTO OKLAHOMA FROM THE CORE OF THE
STORM WHICH IS IN KANSAS.  HAIL TO NEAR QUARTER SIZE IS OCCURRING IN
THE CORE OF THE STORM.  IF THE STORM TURNS ANY TO THE SOUTHEAST THEN
RISK FOR LARGE HAIL WOULD MOVE INTO OTTAWA COUNTY.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT
WEATHER ADVISORY IS UPGRADED TO A WARNING.

LAT...LON 3700 9461 3686 9461 3692 9498 3700 9500
      3700 9462
TIME...MOT...LOC 1544Z 276DEG 22KT 3699 9492

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 excessive heat. Local standard time, as filed.

Excessive Heat, Tulsa

When
June 26, 12:00 PM CST to June 27, 9:00 PM CST
Where
Tulsa forecast zone
Reported by
Official NWS Observations
Coordinates
36.121, -95.941 (the zone’s center; the record gives no point)

Excessive Heat, Osage

When
June 26, 12:00 PM CST to June 27, 2:00 AM CST
Where
Osage forecast zone
Reported by
Official NWS Observations

Excessive Heat, Washington

When
June 26, 12:00 PM CST to June 27, 2:00 AM CST
Where
Washington forecast zone
Reported by
Official NWS Observations
Coordinates
36.715, -95.904 (the zone’s center; the record gives no point)

Excessive Heat, Pawnee

When
June 26, 12:00 PM CST to June 27, 2:00 AM CST
Where
Pawnee forecast zone
Reported by
Official NWS Observations
Coordinates
36.317, -96.699 (the zone’s center; the record gives no point)

Excessive Heat, Creek

When
June 26, 12:00 PM CST to June 27, 9:00 PM CST
Where
Creek forecast zone
Reported by
Official NWS Observations
Coordinates
35.903, -96.371 (the zone’s center; the record gives no point)

Excessive Heat, Okfuskee

When
June 26, 12:00 PM CST to June 27, 9:00 PM CST
Where
Okfuskee forecast zone
Reported by
Official NWS Observations
Coordinates
35.466, -96.323 (the zone’s center; the record gives no point)

Excessive Heat, Okmulgee

When
June 26, 12:00 PM CST to June 27, 9:00 PM CST
Where
Okmulgee forecast zone
Reported by
Official NWS Observations
Coordinates
35.647, -95.964 (the zone’s center; the record gives no point)

Excessive Heat, Wagoner

When
June 27, 2:00 AM CST to 9:00 PM CST
Where
Wagoner forecast zone
Reported by
Official NWS Observations
Coordinates
35.961, -95.521 (the zone’s center; the record gives no point)

Excessive Heat, Muskogee

When
June 27, 2:00 AM CST to 9:00 PM CST
Where
Muskogee forecast zone
Reported by
Official NWS Observations
Coordinates
35.616, -95.379 (the zone’s center; the record gives no point)

Excessive Heat, McIntosh

When
June 27, 2:00 AM CST to 9:00 PM CST
Where
McIntosh forecast zone
Reported by
Official NWS Observations
Coordinates
35.374, -95.667 (the zone’s center; the record gives no point)

Excessive Heat, Sequoyah

When
June 27, 2:00 AM CST to 9:00 PM CST
Where
Sequoyah forecast zone
Reported by
Official NWS Observations

Excessive Heat, Pittsburg

When
June 27, 2:00 AM CST to 9:00 PM CST
Where
Pittsburg forecast zone
Reported by
Official NWS Observations
Coordinates
34.924, -95.748 (the zone’s center; the record gives no point)

Excessive Heat, Le Flore

When
June 27, 2:00 AM CST to 9:00 PM CST
Where
Le Flore forecast zone
Reported by
Official NWS Observations

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2011Every state in 2011This day in weather historyWarnings in Oklahoma, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 326958, 326963, 326965, 326966, 326970, 326972, 326974, 326978, 326979, 326980, 326981, 326982, 326983.